Hail, Hancock
- When
- September 11, 2:38 PM CST
- Where
- Hancock County, La Harpe
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
Sheriff department reported penny size hail.
Low pressure interacted with a moist to near tropical atmosphere as it moved from northwest Missouri into southeast Iowa during maximum heating. A line of thunderstorms developed along the Mississippi River and moved into Illinois.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure interacted with a moist to near tropical atmosphere as it moved from northwest Missouri into southeast Iowa during maximum heating. A line of thunderstorms developed along the Mississippi River and moved into Illinois. Outflow boundaries from these storms provided the focus for additional storm development into the evening and overnight hours. The combination of slow moving storms and storms moving over the same areas lead to high rainfalls and one case of localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 11, 2:10 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CDT MON SEP 11 2006 .SYNOPSIS... SURFACE LOW AT 19Z WAS OVER NORTHEAST MISSOURI WITH INVERTED TROUGH EXTENDING NORTHEAST THROUGH EASTERN IA. A WARM FRONT ARCED NORTHEAST THEN EAST FROM THE LOW THROUGH FAR SE IA INTO CENTRAL IL. AT UPPER LEVELS...POSITIVE TILT TROUGH AXIS EXTENDED FROM ONTARTIO TO CENTRAL PLAINS. MAIN LOW WAS OVER ND/MN BORDER WITH SEVERAL EMBEDDED SHORTWAVES IN CYCLONIC FLOW. ONE STRONG SHORTWAVE WAS LIFTING NE OUT OF CWA TOWARD LAKE MI...WHILE ANOTHER WAS MOVING THROUGH KS AND A MORE VIGOROUS PIECE OF ENERGY WAS DROPING SOUTH ALONG SD/WY BORDER. AT H8...LOW WAS OVER EAST CENTRAL IA WITH DRY PUNCH BEHIND GREAT LAKES SHORTWAVE CREATING CLEARING OF IFR CLOUDS AND DESTABILIZATION HELPING TO FEED DEVELOPING THUNDERSTORMS OVER SE IA INTO W CENTRAL IL. UPPER LOW PRESSURE TO DOMINATE THROUGH MID WEEK...FOLLOWED BY RIDGING LATE WEEK AND YET ANOTHER STRONG UPPER LOW TO IMPACT AREA OVER WEEKEND. && .SHORT TERM...TONIGHT THROUGH MONDAY... IMMEDIATE CONCERN IS STRONG TO SEVERE THUNDERSTORMS POPPING UP AHEAD OF SURFACE LOW IN NE MO...SE IA...AND W CENTRAL IL WHERE SUNSHINE BROKE OUT THIS AFTERNOON. THIS THREAT WILL END BY EVENING WTIH NIGHTTIME STABILIZATION. BROAD DEEP CYCLONIC FLOW TO LINGER OVERNIGHT WITH CIGS AND VISBILITIES GOING TO IFR AND AREAS OF LIFR DUE TO ABUNDANT MOISTURE LINGERING. THREAT OF HEAVY RAINFALL ALONG HIGHWAY 20 CORRIDOR HAS ENDED AS MAIN DEFORMATION ZONE PRECIPITATION AXIS AT H8 HAS SHIFTED INTO WI. WRF/NAM HAD BEST HANDLE ON SHORT TERM TRENDS AND GENERALLY USED THROUGH MON. SHORTWAVE OVER HIGH PLAINS IS PROGGED TO PHASE WITH LOW OVER ND/MN AS IT DROPS S-SE ACROSS EASTERN IA ON TUESDAY. QG FORCING WILL HAVE PLENTY OF LINGERING LOW LEVEL MOISTURE TO PRODUCE SCATTERED SHOWERS AND CONTINUED CHANCE POPS. LINGERING CLOUDS AND MOISTURE WILL LIMIT DIURNAL SWING WITH LOWS IN 50S AND 60S AND HIGHS TUE MAINLY IN 60S...CLOSE TO MAV GUIDANCE. ..SHEETS.. .LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY... LINGERING SHRA OR SPRINKLES GOING TUESDAY NIGHT AS UPPER LOW MOVES ACROSS THE AREA. THERE IS STILL SOME DISAGREEMENT ON WHETHER OR NOT ANY SPRINKLES/SHRA WILL OCCUR ON MONDAY. LOW LEVEL LAPSE RATES BECOME QUITE STEEP SO IT IS IN THE REALM OF POSSIBILITY. FOR NOW WILL CONTINUE WITH A DRY FCST. FOG A POSSIBILITY WED NIGHT/THURSDAY MORNING AS CALM WINDS AND COOLER TEMPS INTERACT WITH THE DAMP GROUND. WILL LEAVE MENTION OF FOG OUT FOR NOW BUT LATER SHIFTS WILL NEED TO RE-EVALUATE POTENTIAL FOR FOG WED NIGHT. DRY WX FOR THURSDAY/FRIDAY AS UPPER RIDGE EXITS THE AREA ALLOWING RETURN SOUTHERLY FLOW TO DEVELOP. SHOULD SEE TEMPS CLIMB TO AROUND OR SLIGHTLY ABOVE NORMAL COME FRIDAY. RESPECTABLE WAA/MOISTURE TRANSPORT DEVELOPS FRIDAY NIGHT WITH THE STRONGEST WEST OF THE CWFA. STILL THIS MAY BE ENOUGH TO GENERATE SOME WAA SHRA ACROSS THE SOUTHWEST THIRD OF THE CWFA. STRENGTH OF THE WAA ON SATURDAY SHOULD POP SOME DIURNAL CONVECTION SO WILL CONTINUE WITH THE SILENT 20 POPS. A FAIRLY IMPRESSIVE SYSTEM TO AFFECT THE AREA NEXT WEEKEND. TIMING DIFFERENCES EXIST IN ALL MODELS BUT THE NEXT STRONG COLD FRONT SHOULD SWEEP THROUGH THE AREA IN THE SUN NIGHT/MONDAY TIME PERIOD AND HAVE THEREFORE GONE WITH SCHC OR CHC POPS. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEEETS/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1246 PM CDT MON SEP 11 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121800- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1246 PM CDT MON SEP 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON SOUTH OF INTERSTATE 80 IN ILLINOIS...EAST OF A LINE FROM WAPELLO TO FARMINGTON IN SOUTHEAST IOWA...AND OVER CLARK COUNTY IN NORTHEAST MISSOURI. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON IN A WARM AND MOIST AIRMASS AHEAD OF A LOW PRESSURE SYSTEM IN SOUTH CENTRAL IOWA. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING HAIL UP TO NICKEL SIZE AND DAMAGING WIND GUSTS IN THE SLIGHT RISK AREA. AN ISOLATED TORNADO IS POSSIBLE... MAINLY WHERE STORMS MAY INTERACT WITH A SURFACE WARM FRONT SOUTH OF INTERSTATE 80 IN ILLINOIS. THERE IS A LOW RISK FOR FLASH FLOODING ALONG THE HIGHWAY 20 CORRIDOR IN EASTERN IOWA AS ADDITIONAL SHOWERS FALL OVER NEARLY SATURATED SOILS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM FOR BUCHANAN...DELAWARE AND DUBUQUE COUNTIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN NEXT SATURDAY NIGHT AND SUNDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON OVER WEST CENTRAL ILLINOIS AND FAR NORTHEAST MISSOURI. SHEETS
The Quad Cities radar (KDVN), 143 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
6 heavy rain, 2 hail, 1 flash flood. Local standard time, as filed.
Sheriff department reported penny size hail.
Minor street flooding in town with rainfall estimated at 2 to 3 inches per hour.
A spotter reported penny size hail.
A spotter reported a foot of nearly stationary water on U.S. 136. This location in town is well known for poor drainage during heavy rainfall.
A spotter reported 1 inch of rain since 1800 CST September 10th.
City police reported water collecting on highway 82 north of town.
Street flooding was reported at the intersection of 4th Avenue and U.S. 67 in town.
A spotter reported 6 inches of water flowing over a paved township road south of town.
A spotter reported 4.50 inches of rain since 1800 CST September 11th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534097, 5534098, 5534099, 5534100, 5533267, 5533268, 5533269, 5533326, 5533327.